Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 1:57 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota; Pierce County, Wisconsin. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 1:57 PM CDT (18:57 UTC)
- Expired
- Apr 12, 2022, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Goodhue County, MN, Rice County, MN, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 1:58 PM CDT | HAIL 1.25 | 2 E Northfield, MN | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| Apr 12, 2:00 PM CDT | TSTM WND DMG | 5 W Nerstrand, MN | NUMEROUS TREES UPROOTED, PICTURES VIA FACEBOOK. TIME ESTIMATED FROM RADAR. |
| Apr 12, 2:00 PM CDT | HAIL 0.88 | 1 Wnw Northfield, MN | |
| Apr 12, 2:30 PM CDT | HAIL 0.75 | 7 Nw Red Wing, MN | |
| Apr 12, 2:40 PM CDT | HAIL 0.75 | Red Wing, MN | |
| Apr 12, 2:47 PM CDT | HAIL 1.5 | 2 Se Northfield, MN | REPORT FROM MPING: PING PONG BALL (1.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WUUS53 KMPX 121857
SVRMPX
MNC037-049-131-WIC093-121945-
/O.NEW.KMPX.SV.W.0001.220412T1857Z-220412T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
157 PM CDT Tue Apr 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Dakota County in east central Minnesota...
Goodhue County in southeastern Minnesota...
Eastern Rice County in south central Minnesota...
Southwestern Pierce County in west central Wisconsin...
* Until 245 PM CDT.
* At 157 PM CDT, a severe thunderstorm was located near Nerstrand, or
6 miles south of Northfield, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Nerstrand around 205 PM CDT.
Stanton around 210 PM CDT.
Other locations in the path of this severe thunderstorm include
Cannon Falls, Goodhue, Welch and Red Wing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4447 9324 4469 9266 4457 9247 4437 9253
4436 9255 4428 9255 4420 9302 4420 9328
TIME...MOT...LOC 1857Z 247DEG 39KT 4435 9315
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA2 follow-up statements
415
WWUS53 KMPX 121919
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Tue Apr 12 2022
MNC131-121928-
/O.CAN.KMPX.SV.W.0001.000000T0000Z-220412T1945Z/
Rice MN-
219 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4469 9266 4457 9247 4437 9253 4436 9255
4436 9258 4429 9298 4458 9294
TIME...MOT...LOC 1918Z 247DEG 39KT 4444 9285
$$
MNC037-049-WIC093-121945-
/O.CON.KMPX.SV.W.0001.000000T0000Z-220412T1945Z/
Dakota MN-Goodhue MN-Pierce WI-
219 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN DAKOTA...CENTRAL GOODHUE AND SOUTHWESTERN PIERCE
COUNTIES...
At 218 PM CDT, a severe thunderstorm was located near Cannon Falls,
or 15 miles east of Northfield, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goodhue, Welch and Red Wing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4469 9266 4457 9247 4437 9253 4436 9255
4436 9258 4429 9298 4458 9294
TIME...MOT...LOC 1918Z 247DEG 39KT 4444 9285
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA166
WWUS53 KMPX 121937
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Tue Apr 12 2022
MNC037-049-WIC093-121947-
/O.EXP.KMPX.SV.W.0001.000000T0000Z-220412T1945Z/
Dakota MN-Goodhue MN-Pierce WI-
237 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA...CENTRAL
GOODHUE AND SOUTHWESTERN PIERCE COUNTIES WILL EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4469 9266 4457 9247 4437 9253 4436 9255
4436 9258 4429 9298 4458 9294
TIME...MOT...LOC 1937Z 247DEG 39KT 4451 9261
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:00 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 12, 1:00 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 100 PM CDT Tue Apr 12 2022 .UPDATE... Issued at 1249 PM CDT Tue Apr 12 2022 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 427 AM CDT Tue Apr 12 2022 KEY MESSAGES: - Severe thunderstorms are possible late this afternoon into the evening from south central into east central MN and western WI. All modes of severe weather will be possible. - Weather for Wednesday has continued to trend toward being dry. Water vapor imagery this morning shows an upper low over southern Idaho, with a shortwave on its southern periphery approaching Las Vegas. By Wednesday afternoon, the upper low will have deepened as it moves to eastern NoDak, with the southern shortwave moving into the lower MO Valley. At the surface, we have cyclogenesis ongoing this morning over NE CO. This low will advance across Neb today, moving from roughly Albert Lea to Eau Claire between 3z and 9z this evening. On Wednesday, this low will broaden out over Lake Michigan, with a new surface circulation taking shape over eastern NoDak as the upper low arrives/deepens. Precipitation chances for today are bit tricky when looking at forecast soundings. Southeast winds will keep the low levels bone dry, but by the afternoon we start to see the mid/upper levels dry out as the low levels moisten and stratus moves in. This disjunction in moisture is why we are seeing varying degrees of success in generating precip today. For the grids though, we did follow a blend of the HRRR and other CAMs that develop a NW to SE oriented band of light rain developing late morning roughly along the MN River that will track northeast through the afternoon within a zone of strong isentropic lift associated with strengthening of the h7 winds into the 50-60 kt range. We may get a rumble of thunder or two out of this activity, but the thunder threat really shows up with round 2 of precip. Round 2 of precip is the one that contains our severe threat. The biggest area of uncertainty now is just how far north with the warm sector and its associated lower 60 dewpoints make it. This airmass is currently locked up to the south of a stationary front across central OK and northern Arkansas. So it has about 600 miles to travel today to get up to just the I-90 corridor. Within the HREF, we a see a spread in the northern extent of this warm sector from being as far north as the far southern Twin Cities metro, to making it only as far north as far northern IA. We'll have to watch closely where this low/triple point ends up through the evening, as this region will have the greatest risk of seeing a more significant severe weather risk (including the risk of a strong tornado or two) given the highly sheared environment that will be in place. To the north of the surface low, a secondary severe environment will exist within the MUCAPE gradient. Here, we could see elevated supercells develop with the attendant risk of large hail. The greatest window for a severe threat looks to fall within 23z (6 pm) and 05z (12 am) this evening. The Day 1 SPC convective outlook does a good job at this time of capturing where that more significant surface based severe threat exists (Enhanced risk with a 10% hatched tornado) and the northern extent of the elevated hail risk. For Wednesday, we've seen everything come around to the front being well east of us, with a pronounced and deep layer of dry air over the MPX area. In fact, not only does it looks like the MPX area will be dry much of the day, but there may even be a fair amount of sunshine as well. However, even if we see sunshine, it will come with a healthy does of CAA, which will hold temperatures back in the upper 30s to mid 40s on west winds gusting upwards of 35 mph. .LONG TERM...(Wednesday night through Monday) Issued at 427 AM CDT Tue Apr 12 2022 KEY MESSAGES - Temperatures will be well below normal through the entirety of the long term period. - Another chance for snow exists Sunday night into Monday Rain along the arching cold front in western WI will push northeast Wednesday night as the deep surface low in northeastern ND occludes. Meanwhile, a potent mid-level dry slot will wrap into the low from the south causing precip to subside across the region Wednesday night. Strong low-level CAA will also begin as very cold air from Canada is wrapped counter-clockwise around the backside of the low. As the low to mid-levels cool, the boundary layer should become well-mixed as lapse rates steepen. With a strong "stinger" LLJ overspreading the region from west to east Thursday and appreciable low-level lift, this momentum should reach the surface. Forecast soundings across the CWA show as much as 50 knots at the top of the channel. With surface winds already 25-30 knots sustained and the potential for much stronger gusts, a future Wind Advisory seems necessary for the entire CWA Thursday. In fact, a High Wind Watch may even be needed as the 50th percentile of the NBM4.1 has sustained winds exceeding 35 knots for much of southwest MN. Additional increases to winds from the current forecast may be necessary if the upper-percentile of the models are correct. The cooling thermal profile will also saturate the DGZ as wrap- around moisture on the backside of the low is advected into MN. Ongoing broad lift and steep low-level lapse rates will create an environment for convective snow showers that will spread east from western MN into western WI during Thursday. Many of these snow showers could be intense as a sliver of CAPE is hinted in forecast soundings. While above freezing surface temperatures will limit accumulation, any intense showers will produce a coating of snow and greatly reduced visibilities. Have increased PoPs for most of the CWA Thursday for the potential snow showers. This activity will lift north during Thursday night, but could linger into Friday. As the surface low fills and lifts away to the northeast, the surface pressure gradient will begin to relax. However, winds will still be stronger Friday with gusts near 30 knots possible. It will also remain cold as models show a pool of -15 to -18 C 850 mb air settling over the Upper Midwest into Saturday. Temperatures are forecast to be 15-20 degrees below normal Thursday thru Saturday. Combined with the still breezy winds, Friday and Saturday mornings could see wind chills in the low teens to single digits. Sunday onward, temperatures are forecast to somewhat improve (but still remain well below normal). Additionally, long-range models show potential for another wintry system Sunday into Monday as a series of shortwaves travel across the central CONUS. However, differences between models are currently much too great to delve into specifics of this next system. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1249 PM CDT Tue Apr 12 2022 Busy period ahead with surface low forecast to track across southeast MN this evening. Expect two waves of precip this period. The first mainly a band of showers and thunderstorms that will move northeast across the area early this afternoon. Wave two shows up this evening and will be strong to severe storms as the surface low moves into southeast MN. Followed the HRRR for timing things and added TS further north to include threat of elevated storms shown on several CAMS. CIGS will remain VFR until the rain arrives, but will quickly trend toward MVFR levels as the back edge of that rain shield approaches a terminal. IFR CIGS take over this evening ahead of the second round of thunderstorms. CIGs and Vsby will improve to MVFR and eventually VFR late Wednesday morning. KMSP...Initial line of TSRA will impact MSP between 19z and 20z before a break in precipitation. Area of greatest concern comes between roughly 1z and 5z, when MSP will have the threat for strong to severe thunderstorms. Expect VFR conditions into the afternoon, but expect MVFR and IFR cigs to set in between 21z and 23z as we get into back edge of the initial rain shield. /OUTLOOK FOR KMSP/ Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts. Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts. Sat...VFR. Wind WNW 10-15 kts, gusts 25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...CTG AVIATION...BPH
Hazardous weather outlook, Apr 12, 11:53 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1153 AM CDT Tue Apr 12 2022 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-131600- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 1153 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are expected this evening from southwest and south central through east central Minnesota and into western Wisconsin. The greatest risk for tornadoes, including a strong tornado or two, exists this evening in south central Minnesota. Large hail will be the primary severe hazard across the rest of the thunderstorm threat area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is expected this evening. MNZ041>045-047>050-054>058-064-131600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 1153 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Apr 12, 12:59 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Tue Apr 12 2022
MNZ076-083-084-121830-
Le Sueur MN-Waseca MN-Blue Earth MN-
1259 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of southeastern Le
Sueur, east central Blue Earth and northwestern Waseca Counties
through 130 PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pemberton, or 13 miles southeast of Mankato, moving northeast at 60
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Janesville around 110 PM CDT.
Elysian around 115 PM CDT.
Other locations in the path of this storm include Waterville.
This includes U.S. Highway 14 between mile markers 141 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 9398 4432 9370 4431 9353 4421 9352
4393 9382
TIME...MOT...LOC 1759Z 215DEG 52KT 4399 9387
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ETASpecial weather statement, Apr 12, 1:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT Tue Apr 12 2022
MNZ069-070-076-077-121900-
Le Sueur MN-Dakota MN-Rice MN-Scott MN-
130 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of southwestern Dakota,
southeastern Le Sueur, southeastern Scott and northwestern Rice
Counties through 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, or 7 miles west of Faribault, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lonsdale around 140 PM CDT.
Northfield, Webster and Dundas around 145 PM CDT.
This includes Interstate 35 between mile markers 57 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 9363 4463 9331 4452 9303 4448 9304
4419 9343
TIME...MOT...LOC 1829Z 219DEG 48KT 4432 9344
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:59 PM CDT | Special Weather Statement | MPX | Waseca | 31 min |
| Apr 12, 1:30 PM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Apr 12, 6:10 PM CDT | Special Weather Statement | MPX | Martin | 35 min |
| Apr 12, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 37 min |
| Apr 12, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 28 min |
| Apr 12, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 48 min |
| Apr 12, 2:36 PM CDT | Special Weather Statement | MPX | Dunn, Pierce | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.